Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



A model for the diffusion of populations in annular patchy environments

Authors: G. Cui and H. I. Freedman
Journal: Quart. Appl. Math. 57 (1999), 339-354
MSC: Primary 92D25; Secondary 35Q80, 92D40
DOI: https://doi.org/10.1090/qam/1686193
MathSciNet review: MR1686193
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A system of reaction-diffusion differential equations is utilized to model the diffusion of a population through annular patches with different carrying capacities. In the case of continuous solutions with continuous flux, it is shown that a unique, positive steady-state solution exists. In the case of radially symmetric initial conditions, it is shown that all solutions of the Cauchy problem approach this steady-state solution. Models involving nonsymmetric initial conditions are also considered.

References [Enhancements On Off] (What's this?)

  • [A] S. Agmon, Lectures on Elliptic Boundary Value Problems, Van Nostrand, New York, 1965 MR 0178246
  • [AC1] S. W. Ali and C. Cosner, On the uniqueness of the positive steady-state for Lotka-Volterra models with diffusion, J. Math. Anal. Appl. 168, 329 341 (1992) MR 1175992
  • [AC2] S. W. Ali and C. Cosner, Methods for the effects of individual size and spatial scale on competition between species in heterogeneous environment, Math. Biosci. 127, 45-76 (1995)
  • [B] G. Butkovskiy, Green's Function and Transfer Functions Handbook, Ellis Horwood Ltd., West Sussex, 1982
  • [CC1] R. S. Cantrell and C. Cosner, Diffusive logistic equations with indefinite weights: population models in disrupted environments, Proc. Roy. Soc. Edinburgh A112, 293-318 (1989) MR 1014659
  • [CC2] R. S. Cantrell and C. Cosner, Diffusive logistic equations with indefinite weights: population models in disrupted environments II, SIAM J. Math. Anal. 22, 1043-1064 (1991) MR 1112065
  • [CC3] R. S. Cantrell and C. Cosner, Insular biogeographic theory and diffusion models in population dynamics, Theor. Popu. Biol. 45, 177-202 (1994)
  • [F] H. I. Freedman, Deterministic Mathematical Models in Population Ecology, Monographs and Textbooks in Pure and Applied Mathematics, Vol. 57, Marcel Dekker, New York, 1980 MR 586941
  • [FK] H. I. Freedman and T. Krisztin, Global stability in models of population dynamics with diffusion I. Patchy Environments, Proc. Roy. Soc. Edinburgh 122A, 69-84 (1992) MR 1190232
  • [FST] H. I. Freedman, J. B. Shukla, and Y. Takeuchi, Population diffusion in a two-patch environment, Math. Biosci. 95, 111-123 (1989) MR 1001295
  • [FW] H. I. Freedman and J. Wu, Steady-state analysis in a model for population diffusion in a multi-patch environment, Nonlinear Anal. Theor. Meth. Appl. 18, 517-542 (1992) MR 1154478
  • [Fr] A. Friedman, Partial Differential Equations, Holt, Reinhart and Winston, New York, 1969 MR 0445088
  • [GL] A. Goreiski and R. Logan, Positive solutions of a class of biological models in a heterogeneous environment, Bull. Austral. Math. Soc. 44, 79 94 (1991) MR 1120396
  • [GNN] B. Gidas, W. Ni, and L. Nirenberg, Symmetry and related properties via the maximum principle, Comm. Math. Phys. 68, 209-243 (1979) MR 544879
  • [H] D. Henry, Geometric Theory of Semilinear Parabolic Equations, Springer-Verlag, Heidelberg, 1981 MR 610244
  • [J] F. John, Partial Differential Equations, Springer-Verlag, Heidelberg, 1982 MR 831655
  • [JY] Z. Jiang and F. Yang, Numerical Solutions of the Outer Boundary Problem of Partial Differential Equations (Chinese), Tianjin Univ. Press, Tianjin, 1992
  • [K] P. Kareiva, Population dynamics in spatially complex environments: Theory and data, Philos. Trans. Roy. Soc. London B330, 175 190 (1990)
  • [KF] T. Krisztin and H. I. Freedman, Global stability in models of population dynamics with diffusion II: Continuously varying environments, Rocky Mountain J. Math. 24, 155-163 (1994) MR 1270033
  • [L] O. Lopes, Radial and nonradial minimizers for some radially symmetric functions, Elec. J. Diff. Equations 1996, 1-14 (1996) MR 1375123
  • [P] A. Pazy, Semigroups of Linear Operators and Applications to Partial Differential Equations, Springer-Verlag, Heidelberg, 1983 MR 710486
  • [PR] S. W. Pacala and J. Roughgarden, Spatial heterogeneity and interspecific competition, Theor. Pop. Biol. 21, 92-113 (1982) MR 662524
  • [PW] M. Protter and H. Weinberger, Maximum Principles in Differential Equations, Prentice Hall, New Jersey, 1967 MR 0219861
  • [R] H. Royden, Real Analysis, 3rd Edition, MacMillan, New York, 1988 MR 0151555
  • [SR] N. Shigesada and J. Roughgarden, The role of rapid dispersal in the population dynamics of competition, Theor. Pop. Biol. 21, 353-372 (1982) MR 667337

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 92D25, 35Q80, 92D40

Retrieve articles in all journals with MSC: 92D25, 35Q80, 92D40

Additional Information

DOI: https://doi.org/10.1090/qam/1686193
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society